MAUDE Adverse Event Report: MEDTRONIC NEUROVASCULAR AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR

MEDTRONIC NEUROVASCULAR AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-2-6-3D
Medical Device Problem Codes Separation Failure (2547); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the coil could not be detached using the instant detacher or manual method.Furthermore, when the physician attempted to pull back and replace the coil it became stuck in the middle of the microcatheter.The physician then pushed the coil forward again into the catheter causing it to go into the aneurysm.The patient was undergoing surgery for treatment of a ruptured, saccular, acom aneurysm with a max diameter of 2.8mm and a neck diameter of.89mm.It was noted that the patient's vessel tortuosity and blood flow were normal.There was no coil or catheter damage noticed.The devices were prepared as indicated per the ifu.
 
Additional Manufacturer Narrative
The axium pushwire was returned for evaluation broken in two segments, but without the instant detacher.The implant coil will not be returned as it was implanted in the patient.The proximal and distal pushwire segments were retained together by the release wire.The tack weld replacement (twr) crimp was found to be intact.The proximal pushwire segment was found to be bent at near the distal section.In addition, the proximal segment was found to be broken proximal to the break indicator at the manual detachment location (via hypotube) with the release wire extending out.Under the microscope, the coin was not located against the lumen stop, and the coil shield was present.The outer jacket was then removed to gain access the coin.The coin was measured and was found to be within specifications.The inner diameter of the lumen stop was found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specification.The retainer ring inner diameter (id) was measured and found to be within specification.All other subassemblies appeared to be normal and no other anomalies were observed.Based on the device analysis findings and the reported event details, the report of ¿non-detachment¿ could not be confirmed; however, the report of ¿pre-mature¿ detachment was confirmed.The axium pushwire was returned with the implant coil already detached.The cause for the difficulty during detachment could not be determined; however, the intact twr crimp or the bend in the pushwire may have contributed to the non-detachment.Regarding the ¿premature detachment¿, it is possible that the implant coil detached due to the pulled release-wire.The break in the pushwire proximal to the break indicator with the release wire pulled back is consistent with the manual detachment method (via hypotube) as instructed in the axium coil instructions for use (ifu).The cause for the bent pushwire could not be determined.It is possible that the pushwire became bent during shipping back to medtronic for evaluation as the customer did not report the bend in the pushwire at the time of the event.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.All devices are 100% inspected for damages and irregularities during manufacture.Per our instructions for use (ifu): ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).In the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MEDTRONIC NEUROVASCULAR
9775 toledo way
irvine CA 92618
MDR Report Key8151283
Report Number2029214-2018-01050
Device Sequence Number19234306
Product Code KRD
UDI-Device Identifier00847536017436
UDI-Public00847536017436
Combination Product (Y/N)N
Initial Reporter CountryID
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/16/2020
Device Model NumberQC-2-6-3D
Device Catalogue NumberQC-2-6-3D
Device Lot NumberA540291
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2018
Initial Date Received by Manufacturer 12/03/2018
Supplement Date Received by Manufacturer01/29/2019
Initial Report FDA Received Date12/11/2018
Supplement Report FDA Received Date01/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1